Alert archive / North Carolina / Beach Hazards Statements in 2024
Beach Hazards Statement 22, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Jun 19, 2024, 8:08 PM EDT for 4 counties in North Carolina. It took effect at Jun 20, 2024, 8:00 AM EDT. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Jun 19, 2024, 8:08 PM EDT (00:08 UTC)
- In effect from
- Jun 20, 2024, 8:00 AM EDT
- Expired
- Jun 21, 2024, 7:41 AM EDT
- In force
- 24 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.1 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1129 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
801 WHUS42 KMHX 200008 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 808 PM EDT Wed Jun 19 2024 NCZ195-196-199-203>205-201215- /O.NEW.KMHX.BH.S.0022.240620T1200Z-240621T0000Z/ West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks- Ocracoke Island-Hatteras Island- 808 PM EDT Wed Jun 19 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...All Eastern North Carolina beaches. * WHEN...From Thursday morning through Thursday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 12:30 PM Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
3 follow-up statements
933 WHUS42 KMHX 201003 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 603 AM EDT Thu Jun 20 2024 NCZ195-196-199-203>205-210000- /O.CON.KMHX.BH.S.0022.240620T1200Z-240621T0000Z/ West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks- Ocracoke Island-Hatteras Island- 603 AM EDT Thu Jun 20 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...All Eastern North Carolina beaches. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 1:00 PM today. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ Martin
120 WHUS42 KMHX 210008 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 808 PM EDT Thu Jun 20 2024 NCZ195-196-199-203>205-211215- /O.EXT.KMHX.BH.S.0022.000000T0000Z-240622T0000Z/ West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks- Ocracoke Island-Hatteras Island- 808 PM EDT Thu Jun 20 2024 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH FRIDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...All Eastern North Carolina beaches. * WHEN...Through Friday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 1:30 PM Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
158 WHUS42 KMHX 211141 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 741 AM EDT Fri Jun 21 2024 NCZ195-196-199-203>205-220000- /O.CAN.KMHX.BH.S.0022.000000T0000Z-240622T0000Z/ /O.NEW.KMHX.BH.S.0023.240621T1200Z-240622T0000Z/ West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks- Ocracoke Island-Hatteras Island- 741 AM EDT Fri Jun 21 2024 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...All Eastern North Carolina beaches. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 1:00 PM today. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ Martin
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 19, 6:45 PM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, Jun 19, 6:45 PM EDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
645 PM EDT Wed Jun 19 2024
.SYNOPSIS...
High pressure continues to extend across the Carolinas with
coastal troughing noted as well through Friday. This may bring
some showers to the region into the weekend. A steady increase
in heat and humidity is expected over the next several days with
"feels like" temperatures potentially reaching the triple
digits on Sunday. Next threat for appreciable rain comes early
next week with a frontal passage.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 645 PM Wed... Latest surface analysis continues to show
high pressure ridging west from the Atlantic across the Mid-
Atlantic this evening with a weak coastal trough noted just off
of the Carolina Coast. The aforementioned coastal trough has
resulted in some surface convergence across our offshore waters
and around portions of the OBX resulting in some very isolated
sprinkles. But, given the isolated nature of this precip and the
amount of dry air across the region, this activity is not
expected to strengthen, or increase in coverage or
intensity so will keep the forecast precip free.
As we get into tonight, high pressure will remain anchored across
the Mid-Atlantic keeping things dry across ENC. However, with
continued weak E'rly flow low level moisture will continue to
increase resulting in a scattered to potentially broken deck of mid
and low level clouds across portions of ENC. This will once again
cap any potential fog threat. HREF probs for vis of less than 5
miles is less than 10% across ENC which re-enforces this thought.
Mild overnight temps return ranging from the low-mid 60s across
the inner coastal plain to upper 60s to low 70s along the OBX.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
As of 4 PM Wednesday... We continue to see onshore E'rly flow,
weak coastal troughing, and weak WAA across the area. Though
latest Hi-Res guidance has backed off precip chances across the
region as it looks like stubborn dry air will remain over much
of ENC. Even if we do see a stray shower or two from the
aforementioned coastal troughing amounts would be very light,
generally a trace to maybe a hundredth of an inch and given the
uncertainty with precip actually falling opted to keep ENC
precip free for Thurs. Otherwise, Thurs should be the last day
of near normal temperatures thanks to lower thicknesses in the
continued easterly low-mid level flow.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As of 230 AM Wednesday...
- Elevated fire weather concerns continue into this weekend
- Building heat and humidity this weekend into early next week
- Increased thunderstorm risk early next week
Synoptic Summary: Surface and upper level ridging are forecast to
remain in place through the end of the work week. Ridging then
begins to break down over the weekend and into next week as upper
level troughing develops from the Great Lakes into the Eastern
U.S.
Friday-Sunday: Medium range guidance continue to insist that the
upper level pattern will begin to change during this time. As upper
level ridging breaks down, and as the surface high shifts offshore,
a moistening return flow is forecast to develop. Within this flow,
low-level thicknesses will begin to increase as well. This will lead
to a steady increase in the heat and humidity, starting Friday,
and most likely peaking on Sunday. By Sunday, dewpoints in the
70 and highs in the 90s is expected to support "feels like"
temperatures rising into the 100-105 degree range. This has been
consistently supported by both deterministic and ensemble
guidance, and we'll plan to begin messaging this impact in the
HWO and other public- facing products.
Despite increasing moisture, warm temps aloft will support a notable
cap through at least Saturday. This combined with limited forcing
should keep the risk of showers and thunderstorms at a minimum. Any
chance of showers should be confined to the daily seabreeze. On
Sunday, less of a cap is expected, and we should see a little more
activity on the seabreeze (but probably still isolated in coverage).
Lastly, a tightening pressure gradient within the developing lee-
trough will support increasing south to southwest winds by Sunday.
Ensemble guidance suggests dewpoints will mix out across the coastal
plain as the winds and mixing increase, and this seems reasonable
given the dry pattern of late, and very dry soils. With this in
mind, the overlap of lower RH and breezy conditions should support a
continued elevated fire weather risk.
Monday-Wednesday: Deterministic and ensemble guidance continue to
show a moderate to strong signal for deeper moisture reaching
Eastern NC within the continued southerly low-mid level flow. This
in tandem with the seabreeze, a glancing shortwave, and possibly a
cold front dropping into the area is expected to support an
increased thunderstorm risk, especially on Monday. The overlap of
moderate instability and modest deep layer shear could also support
a marginal severe thunderstorm risk.
Dewpoints are expected to peak during this time, with a subsequent
peak in humidity values. Afternoon highs are less certain, though,
due to the potential for increased convective activity. However,
given the boundary layer moisture in place, "feels like"
temperatures could make a run at 100+ where sufficient heating can
occur. Right now, Monday looks to carry the greatest risk of heat-
related impacts.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
SHORT TERM /through Thursday/...
As of 645 PM Wed... Continued VFR conditions and 5-15 kt E'rly
winds are forecast across ENC into Thursday afternoon. Diurnal
cumulus is beginning to dissipate with loss of heating. As we go
through the remainder of tonight, expect light E'rly winds
around 5 kts or less to continue to bring moisture over the
region with a potential return of some low to mid level stratus.
Currently expecting any sub-VFR ceilings to be short lived in
nature but given the potential, have introduced a SCT 3.5 kft
cloud deck across all terminals after 06Z tonight. Any low or
mid level stratus should then quickly burn off THurs morning
with the eventual return of diurnal Cu field by midday Thurs.
LONG TERM /Thursday night through Monday/...
As of 230 AM Wednesday...
- Sub VFR CIGs possible (40-60% chance) along the coast Thursday
- Breezy southerly winds Sunday and Monday
- Increased TSRA risk Monday
A moist easterly flow may continue to support isolated SHRA activity
along the coast on Thursday, along with SCT/BKN low CIGs. This
appears most likely along the coast, with less of a risk inland.
Drier air then works back in Friday into Saturday, with less of a
risk of SHRA or sub-VFR conditions. Breezy southerly winds are
likely Sunday into Monday (60-80% chance). Increasing moisture
within the southerly flow is also expected to lead to an increased
TSRA risk, especially by Monday.
&&
.MARINE...
SHORT TERM /through Thursday/...
As of 645 PM Wed...5 to 15 kt E'rly winds with gusts up around
20 kts and 3-4 ft seas currently persist across our waters this
afternoon. With high pressure ridging remaining the dominant
feature across ENC through Thurs winds will continue to remain
E'rly at 5-15 kts with gusts to 20 kts at times. There will be
some weak coastal troughing noted through Thurs as well which
could kick off some very isolated showers, however confidence is
not high enough in this activity to include in the forecast.
The primary concern the next 24 hours is for elevated easterly
wind swell which the wave models bring to 6 ft tonight over the
extreme outer (>15 nm) central and southern waters. The NBM is
the most extensive and persistent with these seas while the NWPS
has the least coverage and shortest duration of the swell. Will
continue current SCA as seas have built to 5 ft at the 30 mile
and Diamond Shoals buoys. The 5-6 ft seas should persist along
our Gulf Stream waters into Thurs afternoon before subsiding to
3-5 ft late.
LONG TERM /Thursday night through Monday/... As of 230 AM
Wednesday...
- Elevated wind and seas possible Sunday - Monday (40-60% chance)
- Increased thunderstorm risk on Monday
Continued easterly flow is expected to continue to support seas of 4-
6 ft on Thursday. Seas then slowly lay down to 2-4 ft as we move
into the weekend thanks to a weakening of the easterly flow. Light
south winds of 5-15 kt Friday and Saturday increase to 15-25kt
Sunday into Monday, along with seas once again building to 4-6 ft. A
few showers will be possible on Thursday, and again on Monday. The
greatest risk of thunderstorms is expected Sunday night into
Monday.
&&
.FIRE WEATHER...
As of 4 PM Wed...While we will have a bit more moisture across the
region tomorrow with RH's only getting down into the 40-45% range
(primarily away from the coast), given the continued dry airmass,
dry fuels across the area, and continued E'rly breezes these
conditions continue to remain noteworthy for any ongoing, or
planned, fires.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement from Thursday morning through Thursday
evening for NCZ195-196-199-203>205.
MARINE...Small Craft Advisory until 5 PM EDT Thursday for AMZ152-154-
156-158.
&&
SYNOPSIS...MHX
NEAR TERM...JME/RCF
SHORT TERM...RCF
LONG TERM...RM
AVIATION...RM/JME/RCF
MARINE...RM/JME/OJC
FIRE WEATHER...MHXHazardous weather outlook, Jun 19, 4:53 PM EDT, 3 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 453 PM EDT Wed Jun 19 2024 NCZ029-044>047-079>081-090>092-094-193-194-198-202100- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 453 PM EDT Wed Jun 19 2024 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There will be an elevated risk for heat related impacts Sunday through Monday, due to the combination of heat and humidity building heat index values above 100 degrees. Anyone spending time outdoors should take precaution to mitigate heat related illnesses. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-203>205-202100- West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks- Ocracoke Island-Hatteras Island- 453 PM EDT Wed Jun 19 2024 ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Increasing swell will produce an enhanced risk for rip currents late week. There will be an elevated risk for heat related impacts Sunday through Monday, due to the combination of heat and humidity building heat index values above 100 degrees. Anyone spending time outdoors should take precaution to mitigate heat related illnesses. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Beach Hazards Statements in North Carolina, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.